Winning Abstracts from the 2007 Medical Student Abstract Competition: Severe Carnitine Deficiency Leading to Hyperammonemic Encephalopathy.
Berkeley Limketkai, MD, University of Cincinnati College of Medicine, 2007
Carnitine deficiency is an uncommon finding in adults that can lead to hyperammonemia and encephalopathy. We present a case of hyperammonemia that did not respond to traditional therapy until deficient carnitine stores were repleted.
A 35 year-old woman, status-post Roux-en-Y gastric bypass for morbid obesity and status-post Puestow and Frey procedures for chronic pancreatitis, presented with altered mental status. The patient demonstrated fluctuating levels of consciousness, disorientation, and perseveration of speech. Other physical findings included hepatomegaly, generalized muscle weakness, ataxia, and asterixis.
Serum electrolytes and glucose levels were normal. She was severely malnourished with an albumin level of 1.6 g/dL and a prealbumin level of 8.2 mg/dL (normal 16-35). Liver enzymes and serum bilirubin levels were mildly elevated. Her ammonia level was 276 µg/dL (normal 40-80), suggesting an encephalopathy secondary to hyperammonemia. She received lactulose and hemodialysis, but ammonia levels continued to rise, peaking at 582 µg/dL.
Workup revealed normal serum levels of ornithine, citrulline, and arginine, which excluded a urea cycle defect. Blood and urine cultures failed to grow urea-splitting organisms. Markers for autoimmune and viral hepatitis were negative. Normal 24-hour urinary copper and serum ceruloplasmin levels ruled out Wilson’s disease. Due to her malnourished state, a diagnosis of carnitine deficiency was entertained. Her total carnitine was low at 22 mM (normal 33.8-77.5). After therapy with oral and intravenous carnitine was initiated, ammonia levels normalized and her mental status returned to baseline.
Initial management of hyperammonemia includes a workup for common precipitating causes and administration of ammonia-reducing therapies. Classic disorders that increase ammonia levels include hepatic dysfunction, urea cycle defects, renal failure, and infection with urea-splitting organisms (e.g., P. mirabilis). Iatrogenic etiologies include total parenteral nutrition, portosystemic shunts, and medications (e.g., valproic acid). There are rare reports, predominantly in the pediatrics literature, that describe systemic carnitine deficiency leading to hyperammonemia.
Carnitine is an essential cofactor for long-chain fatty acid metabolism. It promotes translocation of fatty acyl molecules into the mitochondrial matrix, where ß-oxidation occurs. In carnitine deficiency, accumulation of unoxidized long-chain acyl-CoA inhibits ureogenesis, thereby impairing an important mechanism of ammonia excretion. Moreover, the concomitant decrease of acyl-CoA in the mitochondria indirectly reduces the synthesis of N-acetylglucosamine, an allosteric activator in the urea cycle. Inherited defects in carnitine translocation may present similarly, but with elevated carnitine and acylcarnitine levels.
Normally, 75% of body carnitine stores are derived from dietary protein. However, in the absence of an exogenous source (e.g., strict vegetarians), over 90% of carnitine is synthesized by the liver from lysine and methionine. In our patient, methionine levels were extremely low (6 mM; normal 12-56); hence, hypocarnitinemia resulted from the combination of poor dietary intake and impaired biosynthesis. Carnitine supplementation repleted body stores, restored hepatic excretion of ammonia, and permitted a return to baseline mental status.
Students: Join ACP for Free
Benefits of Membership for Students: ACP's free Medical Student Membership includes benefits designed especially to meet students' needs.
Join Now: Sign-up today and begin enjoying the benefits of ACP Medical Student Membership.
Find a Residency
Search ACP's Internal Medicine Residency Database for information on all internal medicine residency programs in the U.S. and Canada. (ACP Members only)
Superior MOC Solutions from ACP
Meet your requirements with our approved activities. See details.
Making the Most of Your ICD-10 Transition
To help you and your practice make a smooth and successful transition to ICD-10 coding, ACP and ICD-10 content developers have created multiple resources available at discounted rates for ACP members.